Other Articles
November 3, 1951


Author Affiliations

New York

From the Department of Medicine, College of Physicians and Surgeons, Columbia University, and Presbyterian Hospital.

JAMA. 1951;147(10):924-926. doi:10.1001/jama.1951.03670270014006

An increased coagulability of the blood has been noted in the hyperadrenal state induced by the therapeutic administration of corticotropin (ACTH) and cortisone. This state of hypercoagulability may persist for as long as three weeks after cessation of therapy with these agents.1 When these coagulation changes were reported in 1950, reference was made to 11 instances of thromboembolism which had been observed in association with the use of corticotropin or cortisone.1 Smith and others2 have also observed alterations of the coagulation mechanism during hormonal therapy. In addition, thrombotic phenomena, noted clinically or at autopsy, have been remarked on by Schick and his associates,3 by Sharnoff and others,4 by Bongiovanni and Eisenmenger,5 and by Coste and his co-workers.6

Over the period of the last two years it is estimated that approximately 700 patients have received corticotropin or cortisone therapy at Presbyterian Hospital. Among this

First Page Preview View Large
First page PDF preview
First page PDF preview